Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


my bowels are irritable...and so a i
Apr 12, 1999

i've been hiv positive for 20 years...and after depletion of t-cells [<0]four years ago, i began the triple combo with crixivan, azt and 3tc. unfortunately, i never had a baseline viral load before i began the therapy...but i have had undetectable levels since i began the protease inhibitors. my t-cells have rebounded to around 220. i also have graves disease, and am trying to get my thyroid hormones back in the normal range; a frustrating situation.

anyway, i switched PI's to viracept about a month ago after two bouts of crix-induced stones; i too have had some pretty serious diarrhea, mostly after eating. i am taking metamucil 2x a day [one teaspoonful, but i'm trying to NOT take the immodium, as it has had a tendency to cause constipation...even just one pill a day. my question is: since i have the diarrhea after eating and not during other times, is it more of an irritable bowel syndrome? also, with the watery stools after eating, just how much malabsorption is taking place. my weight seems pretty consistent, but i have had loss of muscle tissue. i also haven't felt like working out very much. i'm hopeful that i can get the thyroid hormone balanced, and lessen the loose stools. i think all of this has a role in the fatique that i feel. so, is the treatment for irritable bowels the same as for general diarrhea. i feel convinced that i'm not suffering from any parasitic infection.....thanks, this service is truly enlightening and educational. av.

Response from Dr. Dieterich

In general, the best treatment for irritable bowel syndrome (IBS) is metamucil and something like librax or bentyl before meals. They are not nearly as constipating as imodium. I am glad you are not losing weight, but you should have your stools checked anyway. Finally, you should get your testosterone checked. A low testosterone can cause muscle wasting and fatigue. Graves disease can also cause diarrhea and lack of energy. Douglas T. Dieterich, M.D.



Previous
diarrhea on triple combo therapy
Next
Am I wasting?!?!?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement